Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having white spots on back and groin area. Could it be vitiligo or tinea versicolor?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
Hi there how are you? I have a enquiry in regards to white skin spots that have covered my back, arm tops and now started very slightly in the groin area. I recently just went to the solarium (tanning bed) and the ones on my back were subtle and the lady whom works at the center advised that it could be that I sweated while laying on the bed causing the spots to appear and that they should settle down within a day or so which they did as they were extremely( bright white) within that time frame they settled to an off white - ish colour but were still noticeable. AS a few weeks has passed they have obviously spread. I originally was very concerned & visited a local gp to consult her as I feared it may have been vilitglio, however she said that she was more inclined to think that it was a bad case of versi colour. I know it is hard to give an opinion without physically seeing but my patches are fairly circular in shaping and are a white- cream in appearance. Now over the past 24 hrs some not all the spots have turned a bit darker more towards a redish-light XXXXXX colour with a faint reddish circle around them?? Very confused they have slightly became itch but more so tingley. I have made an appt. For a dermatologist however it's three wks away they all tended to have this amount of waiting time for the nxt avaliable time. My gp prescribed some anti fungal tablets which I started to take today @ 3 per day. My main query is could this vitiligo and if not is it possible for tinea versicolor to be so strong and fierce?
Hi sorry me again I have taken a couple of quick photos to aid my description which I believe alot but as my spots tend to vary in colour etc. But for some reason can't seem to attach them do u have an email address I could send them to please it would be a great help thankyou.

My main questions are that : if you agree with my gp that it seems to be versi colour once treated, can I use the tanning bed again or will it likely keep re- appearing? Is it possible for my husband to contract this or my child while I have the spots? Is vitilgo a possibility? Additionally Do u think my body sweat while tanning could have blocked the light getting to these areas and perhaps these spots are more a case were that skin just hasn't tanned because of that? Also it is possible to have a mixture of 2 skin infections at once as the colour varies so much some red-brownish with the ring others just white and patchy
Posted Sat, 13 Oct 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 1 hour later
Hi Dear,

Thanks for writing in.

I can understand your anxiety about white spots and possibility of vitiligo.

You can mail me the photos to
YYYY@YYYY with “ATTN: ” in the subject line.

I will get them.

Yes tinea versicolor can cause intense white lesions which may resemble and confuse with vitiligo.

Also it can cause dark color rings .So versicolor can cause dark and white patches in same patient.We see such cases everyday.Thats why its called "versicolor".

Sure test for versicolor which can differentiate it from vitiligo is presence of fine scaling on scratching the affected area.

Vitiligo will not have scales while versicolor will show fine scales better appreciated by hand lens.You can try this at home.

And also mail me or upload photos so that I can say with confidence whether it is vitiligo or versicolor .

Hope this helps.


Above answer was peer-reviewed by
Follow-up: Having white spots on back and groin area. Could it be vitiligo or tinea versicolor? 24 hours later
Hi there doctor just forwarded aprox 3-4 photos to the attachments email address you provide above, please see if you agree with versi color Or vitiligo. Additional if it versicolor does it leave scarring? And how long with tablets until it heals and no longer noticeable Also about 2o Mins after taking those tablets I feel very tingley ? And a bit sore what cause
Photo(1) : This the one on my back on not on a too aggravated day
Photo(2) : This is one large patch which it underneath on the inside of my fore arm ( the white flaky bits were cream that I just applied before photo)
Photo(3) : This one a bit clearer for groin area three spots fairly sized one dark brown another red with the faint ring around
Photo(4) : Wrote to you yesterday evening In regards to vitilgo vs tine versicolor these are the pix ... Let me know what you think . Thankyou
This 1 st one is of my inner thigh ( close to groin area)Photo(5) : Me again these ones are the ones that confuse me the most. to the right up the top you can see the reddish patches with the distant ring around them the lower ones are similar to the ones on my llonf

thankyou kindly
Answered by Dr. Sudarshan 1 hour later
Hi again ,

Thanks for details.

Ive gone through your photos.

you have tinea versicolor on neck n back.

On limbs you have tinea carporis i.e dermatophytic fungal infection of skin.

Tinea versicolor does not cause scarring.

Fungus is killed in 15 days of treatment but skin color recovery takes 2-3 months.

Stand in sunlight for 10 min in early morning hours.Uv spectrum of morning sunlight causes pigmentation of skin and helps in rapid recovery of skin color.

Antifungal tablets do not cause any tingling or soreness the cause for it must be different.

Hope ive cleared your queries.

Pls accept the answer and rate it at the end if you dont have any further query.

Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Having white spots on back and groin area. Could it be vitiligo or tinea versicolor? 7 hours later
hi doctor really appriciate your reply it has settled my stress levels slightly. thank god it s not vitiligo ( my hart feels so bad for those whom do deal with that disease)
Could you tell me once I finish my 2 wk dosage of anti fungal tablets @(3 times a day) is it likely that this will re appear easily now? Every time I sweat or whatever is it that contributed me to getting it initially? Also is it possible for my child to contract this from me as he is only 2 and still sleeps with me. And finally is it necessary for me to still attend my dermatologist appt . In 3 wks just to double confirm as I'm happy to go but there fees are very expensive do you sugguest I should still go for added assurance.

And with the last pic I sent u of my leg ( thigh) did u notice the white spots at the bottom are they also versi color as u didn't mention them many many thanks XXXXXX
Answered by Dr. Sudarshan 51 minutes later

Tinea versicolor can reoccur over the time but not immediately.

It has a tendency to reoccur but not in 3 months of treatment.

Use some antidandruff shampoo regularly to prevent reocuurance of the versicolor.

Please continue the medication and finish the course . If after that also there are remaining lesions you can visit dermatologist for review.It is not vitiligo for sure.
Not on your thighs also.

Hope this helps you .

If you dont have any further queries please accept the answer and rate it at the end.

Above answer was peer-reviewed by
Follow-up: Having white spots on back and groin area. Could it be vitiligo or tinea versicolor? 3 hours later
Hi doctor, could you tell will I need to treat my 2 yr old with anything if he starts to show signs ? As I explained before he sleeps with me and I cuddle him often etc and this was while having this rash. Also is it necessary to treat my husband as well as I have bonded with him during the period of my prosaic/ versi colour :)
Answered by Dr. Sudarshan 43 minutes later
Hi again,

There is no need to treat your baby and husband.

Only if they develop XXXXXX skin lesions like you then only treatment should be started.

Hope this helps.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor